Hypersensitivity reactions to HIV therapy

Authors


Professor Munir Pirmohamed, The Wolfson Centre for Personalised Medicines, Department of Pharmacology and Therapeutics, University of Liverpool, Block A: Waterhouse buildings, 1-5 Brownlow Street, Liverpool L69 3GL, UK.
Tel.: +44 151 794 5549
Fax: +44 151 794 5059
E-mail: munirp@liverpool.ac.uk

Abstract

Many drugs used for the treatment of HIV disease (including the associated opportunistic infections) can cause drug hypersensitivity reactions, which vary in severity, clinical manifestations and frequency. These reactions are not only seen with the older compounds, but also with the newer more recently introduced drugs. The pathogenesis is unclear in most cases, but there is increasing evidence to support that many of these are mediated through a combination of immunologic and genetic factors through the major histocompatibility complex (MHC). Genetic predisposition to the occurrence of these allergic reactions has been shown for some of the drugs, notably abacavir hypersensitivity which is strongly associated with the class I MHC allele, HLA-B*5701. Testing before the prescription of abacavir has been shown to be of clinical utility, has resulted in a change in the drug label, is now recommended in clinical guidelines and is practiced in most Western countries. For most other drugs, however, there are no good methods of prevention, and clinical monitoring with appropriate (usually supportive and symptomatic) treatment is required. There is a need to undertake further research in this area to increase our understanding of the mechanisms, which may lead to better preventive strategies through the development of predictive genetic biomarkers or through guiding the design of drugs less likely to cause these types of adverse drug reactions.

Ancillary